Skip to Main Content

Transactions of the American Mathematical Society

Published by the American Mathematical Society since 1900, Transactions of the American Mathematical Society is devoted to longer research articles in all areas of pure and applied mathematics.

ISSN 1088-6850 (online) ISSN 0002-9947 (print)

The 2020 MCQ for Transactions of the American Mathematical Society is 1.48.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Isoperimetric regions in cones
HTML articles powered by AMS MathViewer

by Frank Morgan and Manuel Ritoré PDF
Trans. Amer. Math. Soc. 354 (2002), 2327-2339


We consider cones $C = 0 \smashtimes M^n$ and prove that if the Ricci curvature of $C$ is nonnegative, then geodesic balls about the vertex minimize perimeter for given volume. If strict inequality holds, then they are the only stable regions.
  • William K. Allard, On the first variation of a varifold, Ann. of Math. (2) 95 (1972), 417–491. MR 307015, DOI 10.2307/1970868
  • Hiroshi Mori, On surfaces of right helicoid type in $H^{3}$, Bol. Soc. Brasil. Mat. 13 (1982), no. 2, 57–62. MR 735120, DOI 10.1007/BF02584676
  • J. Lucas Barbosa, Manfredo do Carmo, and Jost Eschenburg, Stability of hypersurfaces of constant mean curvature in Riemannian manifolds, Math. Z. 197 (1988), no. 1, 123–138. MR 917854, DOI 10.1007/BF01161634
  • Pierre Bérard and Daniel Meyer, Inégalités isopérimétriques et applications, Ann. Sci. École Norm. Sup. (4) 15 (1982), no. 3, 513–541 (French). MR 690651
  • H. Bray, The Penrose inequality in general relativity and volume comparison theorems involving scalar curvature, Ph. D. Thesis, Stanford University, 1997.
  • H. Bray, F. Morgan, An isoperimetric comparison theorem for Schwarzchild space and other manifolds, Proc. Amer. Math. Soc., to appear.
  • J. Cao and J. F. Escobar, A new 3-dimensional curvature integral formula for PL-manifolds of nonpositive curvature, preprint, 2000.
  • Isaac Chavel, Riemannian geometry—a modern introduction, Cambridge Tracts in Mathematics, vol. 108, Cambridge University Press, Cambridge, 1993. MR 1271141
  • A. Cotton, D. Freeman, A. Gnepp, T. Ng, J. Spivack, C. Yoder (Williams College NSF “SMALL” undergraduate research Geometry Groups 1998, 2000), The isoperimetric problem on singular surfaces, preprint (2000).
  • Herbert Federer, Geometric measure theory, Die Grundlehren der mathematischen Wissenschaften, Band 153, Springer-Verlag New York, Inc., New York, 1969. MR 0257325
  • A. Gnepp, T. F. Ng, C. Yoder, Isoperimetric domains on polyhedra and singular surfaces, NSF “SMALL” undergraduate research Geometry Group report, Williams College, 1998.
  • Hugh Howards, Michael Hutchings, and Frank Morgan, The isoperimetric problem on surfaces, Amer. Math. Monthly 106 (1999), no. 5, 430–439. MR 1699261, DOI 10.2307/2589147
  • Sebastián Montiel, Unicity of constant mean curvature hypersurfaces in some Riemannian manifolds, Indiana Univ. Math. J. 48 (1999), no. 2, 711–748. MR 1722814, DOI 10.1512/iumj.1999.48.1562
  • Frank Morgan, Geometric measure theory, 3rd ed., Academic Press, Inc., San Diego, CA, 2000. A beginner’s guide. MR 1775760
  • F. Morgan, Area-minimizing surfaces in cones, Comm. Anal. Geom., to appear.
  • F. Morgan, D. Johnson, Some sharp isoperimetric theorems for Riemannian manifolds, Indiana Univ. Math. J., 49 (2000) 1017–1041.
  • Barrett O’Neill, Semi-Riemannian geometry, Pure and Applied Mathematics, vol. 103, Academic Press, Inc. [Harcourt Brace Jovanovich, Publishers], New York, 1983. With applications to relativity. MR 719023
  • R. Pedrosa, The isoperimetric problem in spherical cylinders, preprint, 2002.
  • Renato H. L. Pedrosa and Manuel Ritoré, Isoperimetric domains in the Riemannian product of a circle with a simply connected space form and applications to free boundary problems, Indiana Univ. Math. J. 48 (1999), no. 4, 1357–1394. MR 1757077, DOI 10.1512/iumj.1999.48.1614
  • Manuel Ritoré, Applications of compactness results for harmonic maps to stable constant mean curvature surfaces, Math. Z. 226 (1997), no. 3, 465–481. MR 1483543, DOI 10.1007/PL00004351
  • Manuel Ritoré and Antonio Ros, Stable constant mean curvature tori and the isoperimetric problem in three space forms, Comment. Math. Helv. 67 (1992), no. 2, 293–305. MR 1161286, DOI 10.1007/BF02566501
  • Richard Schoen and Leon Simon, Regularity of stable minimal hypersurfaces, Comm. Pure Appl. Math. 34 (1981), no. 6, 741–797. MR 634285, DOI 10.1002/cpa.3160340603
  • Leon Simon, Lectures on geometric measure theory, Proceedings of the Centre for Mathematical Analysis, Australian National University, vol. 3, Australian National University, Centre for Mathematical Analysis, Canberra, 1983. MR 756417
  • Peter Sternberg and Kevin Zumbrun, On the connectivity of boundaries of sets minimizing perimeter subject to a volume constraint, Comm. Anal. Geom. 7 (1999), no. 1, 199–220. MR 1674097, DOI 10.4310/CAG.1999.v7.n1.a7
  • Yoshihiro Tashiro, Complete Riemannian manifolds and some vector fields, Trans. Amer. Math. Soc. 117 (1965), 251–275. MR 174022, DOI 10.1090/S0002-9947-1965-0174022-6
Similar Articles
  • Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 53C42, 49Q20
  • Retrieve articles in all journals with MSC (2000): 53C42, 49Q20
Additional Information
  • Frank Morgan
  • Affiliation: Department of Mathematics, Williams College, Williamstown, Massachusetts 01267
  • Email:
  • Manuel Ritoré
  • Affiliation: Departamento de Geometría y Topología, Universidad de Granada, E–18071 Granada, España
  • Email:
  • Received by editor(s): May 23, 2001
  • Received by editor(s) in revised form: November 1, 2001
  • Published electronically: February 12, 2002
  • © Copyright 2002 by the authors
  • Journal: Trans. Amer. Math. Soc. 354 (2002), 2327-2339
  • MSC (2000): Primary 53C42; Secondary 49Q20
  • DOI:
  • MathSciNet review: 1885654